Thunderstorm Wind, Utah
- When
- May 5, 1:55 PM MST
- Where
- Utah County, (Pvu)provo Muni Arpt
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.217, -111.717
TSTM wind gust
Thunderstorms developed out ahead of a cold front and produced strong wind gusts. Thunderstorms also produces non-severe hail in Utah County near Provo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Thunderstorms developed out ahead of a cold front and produced strong wind gusts. Thunderstorms also produces non-severe hail in Utah County near Provo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 5, 9:45 AM MST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1045 AM MDT THU MAY 5 2005
.SYNOPSIS...A STRONG UPPER LEVEL LOW MOVING ACROSS CENTRAL
CALIFORNIA WILL MOVE INTO UTAH ON FRIDAY. THIS WILL RESULT IN A
MOIST AND UNSTABLE AIRMASS OVER THE AREA THROUGH SATURDAY.
&&
.DISCUSSION...UPPER LOW POSITIONED OFF THE CALIFORNIA COAST WILL
CONTINUE TO SLOWLY PUSH INLAND TODAY. VORT LOBE THAT SLID ACROSS
NORTHERN AND WESTERN UTAH THIS MORNING FAILED TO PRODUCE MORE THAN A
FEW SPRINKLES WITH THE AIRMASS REMAINING FAIRLY DRY AT THE LOWER
LEVELS. NEXT WAVE OF ENERGY CROSSING THE SOUTHERN SIERRA NEVADA
THIS MORNING HAS ALREADY PRODUCED SOME LIGHTNING STRIKES IN THE
AREA. THIS FEATURE WILL MOVE INTO SOUTHWEST UTAH THIS AFTERNOON AND
INTO NORTHERN UTAH BY EVENING. AS A RESULT WOULD EXPECT THAT
SHOWERS AND THUNDERSTORMS WILL PROBABLY NOT GET GOING UNTIL THE
AFTERNOON...AND WHEN IT DOES IT WILL START FROM THE SOUTHWEST AND
SPREAD NORTHEASTWARD THROUGH THE AFTERNOON AND EVENING. WITH THE
JET ROUNDING THE BASE OF THE LOW NOSING INTO SOUTHWEST UTAH THIS
AFTERNOON ALONG WITH THE VORT MAX MOVING THROUGH...IT DOES LOOK LIKE
CONVECTION WILL BECOME FAIRLY WIDESPREAD. IN ADDITION...THE 12Z NAM
HAS NEGATIVE LIFTING INDICES THROUGHOUT THE CWA THIS AFTERNOON.
HOWEVER IT MAY TAKE A WHILE FOR THE LOW LEVELS TO MOISTEN ENOUGH TO
PRODUCE SIGNIFICANT RAINFALL TODAY. THE 12Z NAM ONLY PRODUCES UP TO
0.15 INCHES OF PRECIP THROUGH 03Z WITH ONLY A FEW SMALL SPOTS
RECEIVING AROUND 0.25 INCHES. AS A RESULT WILL UPDATE ZONES TO TAKE
OUT MENTION OF FIRST PERIOD HEAVY RAIN.
WINDS SHOULD INCREASE THIS AFTERNOON. IT HAS BEEN SLOW TO INCREASE
THIS MORNING...EVEN GIVEN A DECENT SURFACE GRADIENT OVER THE WASATCH
FRONT AREA. WITH SOME MIXING THIS AFTERNOON THOUGH...SHOULD SEE THE
SOUTHERLY WINDS PICK UP. A BIGGER CONCERN WOULD BE STRONG GUSTY
WINDS ASSOCIATED WITH SHOWERS AND THUNDERSTORMS...ESPECIALLY GIVEN
THE RELATIVELY DRY LOW LEVELS.
THE SHOWER AND THUNDERSTORM THREAT CONTINUES TONIGHT AS THE LOW
CONTINUES TO MAKE ITS WAY INTO THE AREA...SENDING ADDITIONAL VORT
LOBES THROUGH. TOMORROW SEEMS LIKE ANOTHER ACTIVE AND WET DAY AS
THE UPPER LOW CENTER SETS UP OVERHEAD. THE AIRMASS REMAINS UNSTABLE
AND SHOULD HAVE MOISTENED UP ENOUGH TO PRODUCE LOCALLY HEAVY RAIN.
THE LOW CENTER MOVES INTO WYOMING ON SATURDAY...BUT WITH LOW LEVEL
CONVERGENCE FRIDAY NIGHT AND SATURDAY AS THE FLOW TURNS
NORTHWESTERLY OVER THE NORTH BEHIND THE LOW...WILL CONTINUE TO SEE
PRECIPITATION THROUGH SATURDAY.
SHORTWAVE RIDGE STILL IN STORE FOR SUNDAY WITH THE NEXT LOW
AFFECTING THE AREA FOR THE EARLY PART OF NEXT WEEK.
&&
.HYDRO...A WARM AIRMASS OVER THE AREA WILL RESULT IN INCREASED
SNOWMELT AND HIGHER FLOWS ON AREA RIVERS AND STREAMS TODAY. SHOWER
ACTIVITY...MAINLY IN THE FORM OF RAIN EVEN IN THE HIGHER
ELEVATIONS...WILL ONLY INCREASE THESE FLOWS SOME MORE. THE HEAVIEST
PRECIPITATION IS EXPECTED FRIDAY AND SATURDAY. EVEN WITH SNOW
LEVELS LOWERING TO NEAR 8500FT ON FRIDAY AND 7000FT SATURDAY...HEAVY
RAINFALL ON SOME OF THE DRAINAGES COULD RESULT IN FLOODING. AS A
RESULT THE FLOOD WATCH HAS BEEN CONTINUED. SEE SLCFFASLC FOR
DETAILS.
&&
.AVIATION...NONE...SEE SLCTAFSLC.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH TONIGHT THROUGH SATURDAY NIGHT.
SEE SLCFFASLC FOR DETAILS.
WY...NONE.
CHENGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 500 AM MDT THU MAY 5 2005 UTZ001>021-WYZ021-061300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 500 AM MDT THU MAY 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY. LOCALLY HEAVY RAIN AND GUSTY WIND WILL OCCUR WITH THE STRONGER STORMS. BREEZY TO WINDY CONDITIONS WILL OCCUR OVER WESTERN UTAH. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A STRONG AND MOIST PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION FRIDAY AND LIFT INTO WYOMING ON SATURDAY. THIS WILL BRING SIGNIFICANT RAINFALL AND NUMEROUS THUNDERSTORMS THROUGH THE PERIOD. SOME THUNDERSTORMS WILL HAVE VERY HEAVY RAIN. ANY HEAVY RAINFALL COMBINED WITH SNOWMELT WILL RESULT IN HIGH FLOWS ON AREA RIVERS AND STREAMS... WITH THE POSSIBILITY OF FLOODING. THEREFORE...A FLOOD WATCH HAS BEEN ISSUED FOR SOME RIVERS AND STREAMS IN UTAH. SEE SLCFFASLC FOR MORE DETAILS. SIGNIFICANT HIGH ELEVATION SNOW IS EXPECTED FRIDAY AND SATURDAY ABOVE 8500 FEET. ANOTHER STORM SYSTEM IS POSSIBLE MONDAY THROUGH WEDNESDAY AND HAS THE POTENTIAL FOR SIGNIFICANT ADDITIONAL PRECIPITATION. TUNE INTO NOAA WEATHER RADIO...WEATHER.GOV ON THE INTERNET...OR YOUR FAVORITE MEDIA SOURCE FOR UPDATES ON THIS SPRING STORM. AOT
The Salt Lake City radar (KMTX), 132 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
3 thunderstorm wind. Local standard time, as filed.
TSTM wind gust
TSTM wind gust
TSTM wind gusts damaged a shed, dog house, satellite dish, and knocked down powerlines
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468938, 5468937, 5468939.